Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 137, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 3, 2004, 5:31 PM EST for Cass County, White County, Indiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 5:31 PM EST (22:31 UTC)
- Expired
- Jul 3, 2004, 6:30 PM EST
- In force
- 59 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Cass County, IN, White County, IN
The radar
The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 12:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 032231
SVRIWX
INC017-181-032330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EST SAT JUL 3 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN INDIANA
WHITE COUNTY IN INDIANA
* UNTIL 630 PM EST
* AT 528 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM NEAR MONON IN WHITE COUNTY TO
10 MILES SOUTHEAST OF BURNETTSVILLE...MOVING NORTH AT 40 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
ONWARD
MONON
IDAVILLE
LOGANSPORT
ROYAL CENTER
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST. SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE
IN THE PATH OF THIS STORM...SEEK SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4066 8673 4059 8636 4059 8618 4091 8619
4091 8695
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:37 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 3, 2:37 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 237 PM EST SAT JUL 3 2004 .SHORT TERM... TONIGHT AND SUNDAY... SFC LOW OVER NE MO SATURDAY AFTERNOON SHOULD MOVE NORTHEAST OVER THE WESTERN GREAT LAKES TONIGHT. THE WARM FRONT AHEAD OF THIS SYSTEM HAS MOVED NORTHERN INTO EXTREME SW LOWER MI AND NW OH. THE FRONT WILL PROVIDE AN ADDITIONAL FOCUS FOR STORMS TONIGHT. SOUTH OF THE FRONT...DAYTIME HEATING HAS ALLOWED THE AIRMASS OVER MOST OF THE AREA TO BECOME VERY UNSTABLE WITH CAPES REACHING UP TO 3000 J/KG. VERY MOIST FLOW AHEAD OF THE LOW PRESSURE SYSTEM WILL PROVIDE PLENTY OF MOISTURE FOR SHOWERS AND STORMS. THEREFORE...HAVE KEPT CATEGORICAL POPS TONIGHT WITH SEVERAL FAVORABLE FACTORS FOR STORMS TONIGHT...WITH LOWER POPS SUNDAY AS THE SYSTEM LIFTS NORTHEAST. && .LONG TERM... SEVERAL SYSTEMS WILL AFFECT THE AREA THROUGH THE LONG TERM. FIRST SYSTEM WILL BE EXITING THE AREA SUNDAY AFTERNOON. NVA AND DRYING SHOULD END MOST OF THE PCPN BY 00Z. ANYTHING LEFT WILL BE ON THE LIGHT SIDE WITH LITTLE IN THE WAY OF FORCING OR DEEP MOISTURE LEFT. HAVE LEFT A TOKEN SMALL CHANCE IN THE FAR NORTHEAST IN THE EARLY EVENING AS CANNOT RULE OUT LINGERING SHOWERS. REMAINDER OF FORECAST GENERALLY UNCHANGED. APPROACHING FRONT BY DAY 7 MAY BE A BIT FAST WITH SOUTHWEST FLOW ALOFT BUT ADDED SMALL CHANCE TSRA FOR COLLABORATION ALIGNMENT. && .AVIATION... WARM FRONT WILL LIFT NORTH INTO FAR NORTHERN INDIANA BY LATE THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP AS THE ATMOSPHERE CONTINUES TO BECOME UNSTABLE WITH DAYTIME HEATING AND AS A SFC LOW PRESSURE AREA MOVES CLOSER. WILL INCLUDE WIDESPREAD PCPN IN SBN/FWA TAFS TONIGHT AS THE LOW TRACK TO THE NW OF THE AREA. WILL ALSO BRING CIGS DOWN INTO IFR CATEGORY GIVEN RAIN DURATION AND AMOUNT OF LOW LEVEL MOISTURE. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && SKIP/LASHLEY
Hazardous weather outlook, Jul 3, 12:58 PM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1258 PM EST SAT JUL 3 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041052- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1258 PM EST SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL MAY ALSO OCCUR...ESPECIALLY OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE SUNDAY BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 3, 5:19 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EST SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG DOWAGIAC 41.98N 86.11W
07/03/2004 CASS MI COUNTY OFFICIAL
TREES DOWN
&&
HITCHCOCKNearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.